Iowa, 2008

Damaging Winds in Iowa, May 6, 2008

May 6, 2008 · NWS DVN · 2 events in 2 counties and zones

A line of thunderstorms ahead of a cold front moved into portions of northeast Iowa during the late evening of May 6, 2008. A couple of severe wind reports were received due to the storms which broke many tree limbs at Independence, Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of thunderstorms ahead of a cold front moved into portions of northeast Iowa during the late evening of May 6, 2008. A couple of severe wind reports were received due to the storms which broke many tree limbs at Independence, Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 6, 1:40 PM CST, 6 hours 35 minutes earlier.

Area forecast discussion, May 6, 1:40 PM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 PM CDT TUE MAY 6 2008

.SYNOPSIS...
COLD FRONT FROM THE WESTERN DAKOTAS TO WESTERN NEBRASKA WILL PUSH
INTO THE REGION BY WEDNESDAY MORNING. THUNDERSTORMS SHOULD ACCOMPANY
THE FRONTAL PASSAGE. POTENT UPPER LOW IN SOUTHERN ARIZONA IS PROGGED
TO MOVE EASTWARD INTO ARKANSAS BY THURSDAY...KEEPING HEAVIEST RAINS
SOUTH OF THE DVN CWA. ENERGETIC PATTERN THIS PERIOD WITH SHORT WAVES
MOVING THROUGH THE ZONAL FLOW...BUT THEIR IMPACT ON OUR REGION
REMAINS TO BE SEEN.

&&

.SHORT TERM...TONIGHT...
WARM AIR ADVECTION PATTERN PRODUCING ACCAS WITH A FEW LIGHT SHOWERS
OCCURRING IN THE EXTREME SOUTHERN CWA REMAINDER OF THIS AFTERNOON
AND EARLY EVENING. HOWEVER...FOCUS FOR NUMEROUS THUNDERSTORM
DEVELOPMENT REMAINS WELL TO THE WEST. MCS IN THE SOUTHERN PLAINS HAS
WEAKENED CONSIDERABLY ALLOWING FOR BETTER SOUTHERLY FLOW AND
MOISTURE TRANSPORT UP THROUGH THE PLAINS. WATER VAPOR LOOP SHOWS
TROUGH DIVING INTO THE NORTHERN PLAINS WHICH SHOULD INCREASE
THUNDERSTORM COVERAGE IN KS/NE/SE SD. THIS SHOULD LINK UP WITH
ONGOING THUNDERSTORMS IN SOUTHERN MN...EVENTUALLY SPREADING
SOUTHEAST AS AN MCS AS COLD FRONT AND UPPER SUPPORT MOVES ACROSS THE
REGION. THEREFORE...WILL CONTINUE WITH LIKELY POPS WITH GOOD FORCING
ESPECIALLY FROM LATE THIS EVENING AND THROUGH THE OVERNIGHT HOURS.
LOCALLY HEAVY RAIN IS EXPECTED BUT MAIN THREAT OF SEVERE WEATHER
APPEARS TO BE WEST OF THE DVN CWA.

..HAASE..

.LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY...
THE MCS SHOULD BE ONGOING OVER PORTIONS OF THE CWA AT 12Z WEDNESDAY
MORNING.  THOUGH THE EVOLUTION OF THE MCS IS IN QUESTION...THE OVER
ALL SETUP OF THE 850MB LLJ AIMED OVER THE CWA TOWARDS 12Z SHOULD
RESULT IN AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS...WITH
POTENTIALLY WIDESPREAD COVERAGE IF IT IS RIDING UP OVER TOP OF A MCS
PRODUCED COLD POOL.  BY EARLY AFTERNOON...FORCING SHOULD BE SOUTH OF
THE CWA...AND THE SUN SHOULD FILTER THROUGH...RESULTING IN HIGHS
AROUND 70.

WE SHOULD BE COOL...BUT MOSTLY DRY WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT AS THE SYSTEM PASSES TO THE SOUTH OF THE CWA. WE HAVE CUT ALL
BUT THE SOUTHERN TIER COUNTY POPS...WITH THE NORTH SEEING SOME GOOD
SUNSHINE DURING THIS PERIOD.

BEYOND THURSDAY NIGHT...THE EXTENDED IS VERY UNSETTLED...WITH MANY
WAVES IN ACTIVE ZONAL FLOW.  THE ECMWF AND GFS BOTH SHOW A
SIGNIFICANT STORM FOR THE WEEKEND...BUT DETAILS ON THIS ARE WIDELY
VARIED. BEHIND THIS STORM...QUIET WEATHER SHOULD LINGER THROUGH
TUESDAY MORNING.

..ERVIN..

&&

.AVIATION...
THUNDERSTORMS FORMING IN NE/KS/SE SD/SOUTHERN MN REGION WILL SLIDE
SOUTHEAST AND SHOULD IMPACT ALL TAF SITES...ESPECIALLY FROM ABOUT
04-12Z TIME FRAME AS A COLD FRONT MOVES THROUGH THE REGION BY
WEDNESDAY MORNING. SHOWERS WILL THEN END BY MIDDAY WEDNESDAY AT MOST
SITES BUT KBRL WHERE SHOWERS SHOULD CONTINUE INTO WEDNESDAY
AFTERNOON. EXPECT SCT CU AND BKN MIDDLE AND HIGH LEVEL CLOUDS
THROUGH THE EVENING HOURS. EXPECT MVFR AND BRIEF IFR CONDITIONS IN
TSRA. SOUTH WINDS AHEAD OF FRONT WILL GUST TO AROUND 20 KNOTS...WITH
WINDS SHIFTING TO THE WEST BEHIND FRONT AND THEN NORTHWEST TO NORTH
WEDNESDAY AFTERNOON.

..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

ERVIN/HAASE
Hazardous weather outlook, May 6, 3:55 AM CST, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DAYS TWO THROUGH SEVEN
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT TUE MAY 6 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
455 AM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE OUTLOOK AREA THIS AFTERNOON...AND ARE LIKELY
TONIGHT AHEAD OF A COLD FRONT AS IT ADVANCES FROM THE PLAINS INTO
THE MIDWEST. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL.
HOWEVER...AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND
DAMAGING WIND CANNOT BE RULED OUT WEST OF THE MISSISSIPPI RIVER.
THE STORM PREDICTION CENTER HAS PLACED PORTIONS OF THE AREA WEST
OF A DUBUQUE TO WASHINGTON LINE IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS.

MINOR TO MAJOR FLOODING CONTINUES ALONG PORTIONS OF THE
TRIBUTARY RIVERS AND MISSISSIPPI RIVER IN EASTERN IOWA
AND NORTHWEST ILLINOIS. PLEASE SEE THE LATEST FLOOD STATEMENT
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AS A COLD FRONT
MOVES THROUGH THE REGION. THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.

SATURDAY AND SATURDAY NIGHT...THERE IS A CHANCE OF THUNDERSTORMS
ACROSS THE AREA. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MCCLURE/SHEETS

In the hours before

Special weather statement, May 6, 7:35 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 PM CDT TUE MAY 6 2008

IAZ040-041-051-052-063-064-070315-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY
835 PM CDT TUE MAY 6 2008

...STRONG TO SEVERE THUNDERSTORMS MOVING TOWARD EAST CENTRAL IOWA...

NATIONAL WEATHER SERVICE DOPPLER RADAR AT 830 PM INDICATED A LINE
OF THUNDERSTORMS MOVING TOWARD EAST CENTRAL IOWA. THESE STORMS
HAVE A HISTORY OF PRODUCING WIND GUSTS AROUND 60 MPH AND HAIL UP
TO QUARTER SIZE.

THESE STORMS SHOULD REACH INDEPENDENCE AND VINTON BY 9 PM...AND
CEDAR RAPIDS AND MANCHESTER AROUND 930 PM...AND THE IOWA CITY AREA
AROUND 10 PM.

STAY TUNED FOR FURTHER INFORMATION ON THESE STORMS...AND BE
PREPARED TO MOVE TO A PLACE OF SAFETY IN THE EVENT WARNINGS ARE
ISSUED.

WOLF

The radar

The Quad Cities radar (KDVN), 133 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 6, 8:15 PM CST
Where
Benton County, 1.72 mi SE of Vinton
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.150, -92.010

A trained spotter measured thunderstorm wind gusts to 60 mph near Vinton.

Thunderstorm Wind, Buchanan

When
May 6, 8:25 PM CST to 8:34 PM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.470, -91.890

The emergency manager reported many limbs down that were 3 inches in diameter near Independence. Wind gusts were estimated at 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98789, 98787.